Heavy Rain, Hunterdon
- When
- June 21, 12:00 PM EST to 6:00 PM EST
- Where
- Hunterdon County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 40.567, -74.912 (the zone’s center; the record gives no point)
A slow moving low pressure system at both the surface and aloft helped trigger heavy rain across Hunterdon County on both the 20th and 21st. 0 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A slow moving low pressure system at both the surface and aloft helped trigger heavy rain across Hunterdon County on both the 20th and 21st. Two day storm totals averaged around 2.0 inches. This led to poor drainage flooding in the county. The heavy rain and increased stream flow caused a bridge collapse in Readington Township. The stone arches of the one lane bridge on Barley Sheaf Road fell into an unnamed tributary of the South Branch of the Raritan River. The rain swollen creek undermined the bridge's foundation. No persons were injured or vehicles damaged. The two day precipitation total in Flemington was 2.24 inches. The low pressure system responsible for the heavy rain formed along a stationary front over the Carolinas during the morning of the 20th. It moved to just east of Wallops Island, Virginia during the evening of the 20th and well east of the Delmarva Peninsula during the morning of the 21st. An inverted trough at the surface that extended from the low westward into Northern New Jersey and Northeast Pennsylvania concentrated the heavy rain along its axis. On the 21st, the heaviest rain fell from the afternoon into the early evening.June as a whole was an unseasonably wet month. On a county weighted average, June monthly precipitation totals averaged 7.7 inches in Hunterdon County. Normal is around 3.7 inches. Hunterdon County was not alone in New Jersey with the wet weather. The preliminary statewide June monthly precipitation average was 8.51 inches, 4.72 inches wetter than normal. This would surpass June 1972 as the wettest June on record since 1895. Monthly precipitation totals included 7.54 inches at Mercer County Airport and 6.99 inches at the Atlantic City International Airport. The wet spring weather led to a whole different set of problems from the drought of the previous year. Planted seeds were drowning and rotting. Many soybean, corn and berry fields were too wet. There were also problems with slugs. Vegetables were generally about a month behind. Double crop fields fell behind schedule because of the slow growth of straw and hay. Garden shops sales have been down. Pool installations were about three to six weeks behind. Ant infestations increased. Windshield wipers were tearing. Many spring athletic seasons were extended because of postponed events. There will be a bumper crop of mosquitoes. Attendance along the shore and at amusement parks was down. Road work was delayed. The one few positives from the wet weather was lower utility bills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 21, 9:39 AM EST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1039 AM EDT SAT JUN 21 2003 DISC: SOME MINOR CHANGES BUT CORE OF THE FCST REMAINS THE SAME. FLOOD WATCH WILL CONTINUE FOR SAME AREAS. MANY SMALLER STREAMS HAVE CRESTED BUT STILL FLOODING FOR A FEW MORE HOURS. FOCUS OF HEAVY RAIN NOW SHIFTING TO THE NORTH AND LIKELY TO SEE WATCHES BECOME WARNINGS IN SOME AREAS. HERE IS THE TOP TEN LIST OF THE HEAVIEST 24 HOUR RAINFALL REPORTS ENDING AT 12Z SATURDAY COMPLIMENTS THE MARFC: RANK AMOUNT COUNTY LOCATION ST 1. 3.91 CHESTER HONEY BROOK PA 2. 3.80 LUZERNE BEAR CREEK PA 3. 3.73 NEW CASTLE WILMINGTON DE 4. 3.72 CARBON LEHIGHTON PA 5. 3.68 LACKAWANNA WCDL RADIO PA 6. 3.68 CARBON PACKER TWP PA 7. 3.49 DELAWARE CHADDS FORD PA 8. 3.45 CARBON BLAKESLEE PA 9. 3.40 MONTGOMERY PALM PA 10. 3.36 SCHUYLKILL KEFFERS PA TRAILING EDGE OF OLD BOUNDARY EXTENDING FROM BARNEGAT NJ TO THE POCONOS. AREAS TO THE SOUTH WILL HAVE DEVELOPING SHOWERS BUT THE TIMING WILL BE TOUGH WITH ONLY A CHANCE FOR SOUTHERN SPOTS WHERE LATEST VSBL SHOWS DRY SLOT BUT THINK ONLY TEMPORARY. OTHERWISE...HAVE A GOOD DAY. .PHI... DE...FLOOD WATCH THORUGH TONIGHT FOR ZONE DEZ001. MD...FLOOD WATCH THROUGH TONIGHT FOR ZONE MDZ008. NJ...FLOOD WATCH THROUGH TONIGHT FOR ZONES NJZ001...NJZ007>010...NJZ012>019. PA...FLOOD WATCH THROUGH TONIGHT FOR ZONES PAZ054>055...PAZ060>062...PAZ067>071. MARINE...NONE EBERWINE/GORSE
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 550 AM EDT SAT JUN 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY WATER LEVELS ON NUMEROUS SMALL STREAMS IN EASTERN PENNSYLVANIA AND NORTHERN DELAWARE REMAIN ABOVE FLOOD STAGE THIS MORNING AS A RESULT OF HEAVY RAIN ON FRIDAY. SEE FLOOD WARNING STATEMENTS UNDER WMO HEADER /WGUS41 KPHI/ FOR MORE DETAILS. A FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR EASTERN PENNSYLVANIA....MOST OF NEW JERSEY...NORTHERN DELAWARE...AND EXTREME NORTHEAST MARYLAND. MORNING SHOWERS WILL GIVE WAY TO THUNDERSTORMS AND WIDESPREAD SHOWERS DURING THE AFTERNOON. PRECIPITATION FROM THESE SHOWERS AND THUNDERSTORMS COULD BE HEAVY AT TIMES. WITH STREAMS IN THE REGION ALREADY HIGH FROM RECENT RAINS...ANY ADDITIONAL SIGNIFICANT RAINFALL WILL PRODUCE FLOODING. SEE FLOOD WATCH STATEMENT UNDER WMO HEADER /WGUS61 KPHI/ FOR MORE DETAILS. THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG THE NEW JERSEY COAST TODAY AND A LOW RISK FOR RIP CURRENTS ALONG THE DELAWARE COAST. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJM
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376240.